Virginia, 2015Lightning Strike in Virginia, May 6, 2015
May 6, 2015 · NWS AKQ · 1 event in 1 county or zone
Isolated thunderstorm in advance of a frontal boundary produced a lightning strike which injured two adults at Pocahontas Middle School in central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorm in advance of a frontal boundary produced a lightning strike which injured two adults at Pocahontas Middle School in central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 6, 3:32 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, May 6, 3:32 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT WED MAY 6 2015
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL DROP INTO SOUTHERN VIRGINIA TONIGHT
INTO EARLY THURSDAY...BEFORE DISSIPATING. LOW PRESSURE OFF THE
COAST OF NORTHERN FLORIDA AND GEORGIA...WILL SLOWLY LIFT
NORTHWARD AND WILL SPIN OFF OR NEAR THE SOUTHEAST COAST THROUGH
THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST RDR LATE THIS AFTN SHOWED SCTD SHOWERS AND A FEW TSTMS OVR
NRN/NW VA AND DRIFTING SSE. THESE SHOWERS AND MAYBE A TSTM OR TWO
COULD MOVE INTO OUR NRN/NW COUNTIES DURING THIS EVENG. HAVE
30%-50% POPS IN THESE AREAS...DIMINISHING TO SLGT CHC (20%) OR
14%-10% AS YOU GO SE TWD EXTRM SE VA AND NE NC. VERY LITTLE DEEP
LAYER SHEAR IS PRESENT...SO SEVERE WX IS UNLIKELY. BUT...COULD BE
LOCALLY HEAVY RAIN IN ANY TSTM...DUE TO SLOW OVERALL STORM
MOVEMENT AND PRECIPITABLE WATER VALUES INTO THE 1.25" TO 1.50"
RANGE. OTHERWISE...MOSTLY CLEAR TO PARTLY CLOUDY TNGT WITH LOWS
RANGING FM THE MID 50S TO NEAR 60.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THU THRU SAT...GOING WITH A BLEND OF THE 12Z NAM/ECMWF WITH REGARD
SPECIFICALLY TO A LO PRES AREA WHICH WILL SLOWLY LIFT NWRD AND
SPIN JUST OFF THE SE CST. AT THE SAME TIME...SFC HI PRES WILL
SLIDE OFF THE NRN MID ATLC CST AND WELL OUT TO SEA.
EXPECT A PARTLY TO MOSTLY CLOUDY SKY THRU THE PERIOD WITH A
GRADUAL INCREASE IN DWPTS/HUMIDITY...DUE TO ONSHORE FLO. ONLY A
SLGT CHC OF A SHOWER OR TSTM IN THE EXTRM NW AND EXTRM SSE
COUNTIES THU AFTN/EARLY THU EVENG. HI TEMPS RANGING THRU THE 70S
NE (UPR 60S AT OCEAN CITY) AND ALONG THE CST TO UPR 70S TO LWR 80S
INLAND.
WILL CONTINUE TO MONITOR THE PROGRESS OF AFOREMENTIONED LO MOVNG
NWRD JUST OFF THE SE CST. WEAK FLO/UPR LO CLOSING OFF OVER THE SE
CST THU NGT THRU SAT MAKING FOR A DIFFICULT FORECAST...SLOW
MOVEMENT AS THE LOW BECOMES STACKED WITH HEIGHT. FOR AKQ CWA...WE
WILL BE ON THE NRN FRINGE...WITH OCCASIONAL WAVES OF DEEPER
MOISTURE AND MODEST LIFT AFFECTING MAINLY THE SRN 1/2 OF THE CWA
LATE THU NGT THRU SAT. HAVE NO HIGHER THAN 20%-30% POPS INTO FRI
MORNG...HAVE 30%-40% POPS OVER EXTRM SRN VA/NE NC FRI AFTN INTO
EARLY FRI EVENG...THEN HAVE 30%-40% POPS OVR CNTRL/SRN VA AND NE
NC SAT AFTN INTO EARLY SAT EVENG. MAINLY JUST 20% OR LESS OVER
THE ENE. HIGH TEMPS MAINLY IN THE 70S NEAR THE CST TO THE LWR 80S
WELL INLAND BOTH FRI AND SAT. LOWS GET A TAD WARMER AS DEW PTS
RISE...RANGING FM THE MID 50S TO LWR 60S THU NGT...AND IN THE LWR
TO MID 60S FRI NGT (ALTHO SOME UPR 50S STILL POSSIBLE AT OCEAN
CITY).
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE OVERALL PATTERN FOR LATE THIS WEEKEND AND EARLY NEXT WEEK KEEPS
A RIDGE OF HIGH PRESSURE IN PLACE ACROSS THE EASTERN CONUS FOR
CONTINUED WARM TEMPERATURES. THE UNCERTAINTY IN THE FORECAST HAS TO
DO WITH LOW PRESSURE CURRENTLY OFF THE SE COAST...ITS EVENTUAL
TRACK...AND HOW MUCH OF AN IMPACT IT HAS ON THE LOCAL AREA. STAYED
CLOSE TO WPC/NHC FORECASTS FOR THE END OF THE WEEKEND/FIRST OF NEXT
WEEK WHICH BRINGS THE CENTER OF THE LOW UP INTO EASTERN NC ON
MONDAY...THEN OFF THE VA COAST ON TUESDAY IN ADVANCE OF A COLD FRONT
THAT SWEEPS THROUGH THE LOCAL AREA TUESDAY NIGHT/WEDNESDAY MORNING.
WILL ALLOW FOR SCATTERED SHOWER/TSTM CHANCES OVER THE LOCAL AREA SUN-
TUE...THEN DRY AGAIN NEXT WED BEHIND THE COLD FRONT. HIGHS THROUGH
TUE IN THE 80S...EXCEPT COOLER 70S IMMEDIATE COAST. LOWS IN THE
60S.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS PREVAIL ACROSS THE REGION THIS AFTERNOON AS HIGH
PRESSURE CENTERED OVER THE WESTERN ATLANTIC CONTINUES PROVIDE
MAINLY CLEAR SKY EXPECT FOR SOME MID LEVEL CLOUDS LEFT FROM
TUESDAY AFTERNOON CONVECTION AND CIRRUS FROM LOW OFF THE FL COAST.
FOR THIS AFTERNOON HAVE MAINTAINED VFR CONDITIONS...BUT THERE IS A
SMALL CHANCE FOR SCATTERED CONVECTION THAT IS DEVELOPING OFF THE
HIGHER TERRAIN TO THE WEST OF THE AREA AND COULD SLIDE EAST EARLY
THIS EVENING. RIC IS THE MOST FAVOR LOCATION FOR CONVECTION...BUT
WITH MODELS SHOWING THAT ANYTHING THAT FORMS QUICKLY
WEAKENS...HAVE ELECTED NOT TO INCLUDE ANY MENTION OF STORMS WITH
JUST A 20 - 30 PERCENT CHANCE OF PRECIP FALLING. THIS MOISTURE
WILL LINGER OVER THE NORTHERN PORTIONS OF THE AREA TONIGHT KEEPING
SOME MID DECK CLOUDS FROM RIC-SBY.
FURTHER TO THE SOUTH...THE REGION IS IN THE SUBSIDENCE REGION
FROM THE LOW OFF THE COAST SO OUTSIDE OF SOME THICKENING
CIRRUS...NOT ANTICIPATING MUCH IN THE WAY OF CLOUDS. THE WINDS ARE
TURNING SOME E TO SE THIS AFTERNOON AS THE SFC HIGH BEGINS TO
SLIDE EAST AND THE LOW TO THE SOUTH BEGINS TO LIFT NORTH. BUT
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE OVERNIGHT HOURS.
THE VFR CONDITIONS ARE EXPECTED TO CONTINUE INTO THURSDAY AS A
BACKDOOR FRONT FALLS APART AS IT MOVE INTO VA AND THE LOW TO THE
SOUTH STRENGTHENS. SO THE FLOW WILL BECOME E - NE BUT ANY CEILINGS
SHOULD BE VFR.
LOW PRESSURE LINGERS OFF THE SE COAST THRU THE COMING
WEEKEND...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS TO SE
VA/NE NC FRI THRU SUN.
&&
.MARINE...
A WEAK FRONTAL BOUNDARY WASHES OUT OVER THE NORTHERN MID-ATLANTIC
BY TONIGHT. MEANWHILE...SFC HIGH PRESSURE REMAINS ANCHORED OVER
THE SOUTHERN APPALACHIANS. LIGHT SE FLOW BACKS AROUND TO THE E-NE
TONIGHT...THEN REMAINS LIGHT E ON THURSDAY AS HIGH PRESSURE
REMAINS OVER THE MID-ATLANTIC. LITTLE CHANGE IS EXPECTED THROUGH
THE WEEKEND WITH LIGHT ONSHORE FLOW EXPECTED TO CONTINUE. THE LOW
PRESSURE CENTER CURRENTLY OFF THE SE COAST IS EXPECTED TO ONLY
SLOWLY MEANDER UP THE CAROLINA COAST THRU MONDAY. THIS WILL KEEP
THE STRONGEST WINDS AND HIGHEST SEAS SOUTH OF THE LOCAL WATERS.
RIGHT NOW...SEAS ARE ONLY FORECAST TO BUILD TO 3-4 FT ON
FRI...REMAINING 2-4 FT THRU THE WEEKEND.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...LKB/TMG
LONG TERM...JDM
AVIATION...ESS
MARINE...JDM
Hazardous weather outlook, May 6, 3:36 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT WED MAY 6 2015
MDZ021>025-NCZ012>017-030>032-102-VAZ065>067-077>090-092-093-095>100-
514-516-518-520-523>525-072045-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
NOTTOWAY-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
EASTERN CHESTERFIELD-EASTERN HENRICO-EASTERN KING WILLIAM-
EASTERN KING AND QUEEN-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
436 PM EDT WED MAY 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-060>062-064-068-069-075-076-509>513-515-517-519-521-522-
072045-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-AMELIA-POWHATAN-
WESTMORELAND-RICHMOND-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-WESTERN HENRICO-
WESTERN KING WILLIAM-WESTERN KING AND QUEEN-WESTERN ESSEX-
EASTERN ESSEX-
436 PM EDT WED MAY 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
TG
Lightning, Henrico
- When
- May 6, 4:58 PM EST
- Where
- Henrico County, 0.55 mi E of Short Pump
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.650, -77.610
Two adults were struck by lightning and injured at Pocahontas Middle School.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 6, 20151 death · 12 injured · $344,000 · EF3 · 53 events
- Tornadoes and Flash Flooding in Texas, May 6 to 9, 20151 death · 5 injured · $1.7 million · EF1 · 56 events
- Flooding in Nebraska, May 6 to 10, 20151 death · $212 million · 12 events
- Tornadoes and Hail in Kansas, May 6, 20151 injured · $655,000 · EF3 · 15 events
- Tornadoes and Flash Flooding in Nebraska, May 6 to 7, 2015$16 million · EF2 · 27 events
- Tornadoes and Flash Flood in Kansas, May 6 to 7, 20151 injured · $5.8 million · EF2 · 19 events
- Tornadoes and Flash Flood in Kansas, May 6, 2015EF3 · 17 events
- Tornadoes and Flash Flooding in Nebraska, May 6 to 7, 2015$630,000 · EF1 · 13 events
- Tornado and Hail in Texas, May 6, 2015$1,000 · EF2 · 4 events
- Hail in Texas, May 6, 2015$123,000 · 2.75 in hail · 13 events
- Tropical Storm in Guam, May 6 to 13, 2015$100,000 · 1 event
- Lightning Strike in Texas, May 6, 2015$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582153.